Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 75, NWS Houston/Galveston, TX

May 21, 2016Brazoria County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 21, 2016, 7:03 PM CDT for Brazoria County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2016, 7:03 PM CDT (00:03 UTC)
Expired
May 21, 2016, 7:30 PM CDT
In force
27 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Brazoria County, TX

The radar

The Houston radar (KHGX), 72 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2016-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2016-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3096 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

227 
WUUS54 KHGX 220003
SVRHGX
TXC039-220030-
/O.NEW.KHGX.SV.W.0075.160522T0003Z-160522T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
703 PM CDT SAT MAY 21 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BRAZORIA COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 730 PM CDT

* AT 703 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FREEPORT...
  MOVING SOUTHEAST AT 25 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FREEPORT...SURFSIDE BEACH...JONES CREEK AND OYSTER CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2884 9551 2900 9542 2898 9521 2880 9541
TIME...MOT...LOC 0003Z 296DEG 24KT 2889 9539 

HAIL...1.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:43 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 21, 3:43 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
343 PM CDT SAT MAY 21 2016

.DISCUSSION...
Scattered showers and thunderstorms developed across Southeast Texas
today, some of which became strong with the most intense cell passing
right over Hempstead. Radar indicated very large hail with this cell,
but have yet to hear or see anything larger than penny size. Locally
heavy rainfall has accompanied this activity with radar indicating several
spots getting 2 to 4 inches in/around our northwest counties. More activity
is developing between Houston and the Matagorda Bay area. Models have
not done very well with today's coverage, and this does not give much
confidence in this forecast package. That said, looking for moisture
levels to remain high for the rest of the weekend and the start of the
new week. Scattered (mainly daytime?) showers and thunderstorms are
possible each day, and the stronger activity could pulse to strong/severe
levels tomorrow and Monday along with a threat of locally heavy rainfall
where any training develops. Still anticipating warming temperatures
next week outside of the storms and strengthening south to southeast
winds under a tightening pressure gradient set up between surface high
pressure off to our east and as a series of surface lows forming in
the lee of the Rockies. With Texas troughing taking shape toward the
end of the week, will continue to show increasing rain chances on Thursday
and Friday as we officially kick in the start of June and the 2016 Hurricane
Season. It's only a matter of time before we start talking about summer
heat, so enjoy this weather pattern while you can.  42
&&

.MARINE...
High pressure over the mid-Mississippi valley will shift east tonight.
East winds will become southeast by Sunday morning and gradually strengthen
as low pressure over the western high plains deepens. A moderate to
occasionally strong onshore wind will prevail through much of next week.
A long fetch of southeast winds will produce elevated seas next week with
SCEC/SCA conditions possible. Tides will become slightly elevated early next week
and remain elevated through next Friday. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      71  85  71  85  72 /  30  40  10  40  20
Houston (IAH)              72  86  72  87  74 /  30  40  10  40  10
Galveston (GLS)            75  84  76  84  78 /  30  40  10  30  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...42
Aviation/Marine...43
Hazardous weather outlook, May 21, 5:28 AM CDT, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
528 AM CDT SAT MAY 21 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
528 AM CDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM ACTIVITY SHOULD DEVELOP MAINLY SOUTHWEST OF A
HUNTSVILLE TO LIBERTY LINE. STORMS MAY BE CAPABLE OF HEAVY
RAINFALL...FREQUENT LIGHTNING...HAIL AND GUSTY WINDS. STORMS
SHOULD REMAIN BELOW SEVERE LEVELS ALTHOUGH AN ISOLATED SEVERE
STORM MAY STILL BE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG TO SEVERE STORMS WILL BE POSSIBLE SUNDAY AND MONDAY WITH
HAIL AND GUSTY WINDS AS THE MAIN THREATS. THUNDERSTORM CHANCES
CONTINUE FOR MUCH OF THE WEEK WITH HIGHER CHANCES COMING ON
THURSDAY INTO FRIDAY. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
ANY STRONG TO SEVERE STORM THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 21, 3:56 PM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
356 PM CDT SAT MAY 21 2016

TXZ227-237-238-212200-
GALVESTON TX-BRAZORIA TX-FORT BEND TX-
356 PM CDT SAT MAY 21 2016

...STRONG THUNDERSTORMS ACROSS SOUTHWESTERN GALVESTON...EASTERN
BRAZORIA AND EAST CENTRAL FORT BEND COUNTIES THROUGH 500 PM CDT...

AT 356 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SURFSIDE BEACH...MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GALVESTON ISLAND WEST END...GALVESTON CAUSEWAY...TEXAS CITY...ALVIN...
ANGLETON...LA MARQUE...SANTA FE...EASTERN FREEPORT...HITCHCOCK...
SOUTHWESTERN MANVEL...SURFSIDE BEACH...GALVESTON PIER 21...DANBURY...
BAYOU VISTA...IOWA COLONY...OYSTER CREEK...JAMAICA BEACH...TIKI ISLAND...
HILLCREST AND LIVERPOOL.

LAT...LON 2885 9530 2901 9536 2948 9562 2934 9464
TIME...MOT...LOC 2056Z 222DEG 42KT 2901 9527
Special weather statement, May 21, 4:08 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
408 PM CDT SAT MAY 21 2016

TXZ213-227-237-238-212200-
GALVESTON TX-BRAZORIA TX-HARRIS TX-FORT BEND TX-
408 PM CDT SAT MAY 21 2016

...STRONG THUNDERSTORMS ACROSS WEST CENTRAL GALVESTON...NORTHEASTERN
BRAZORIA...SOUTH CENTRAL HARRIS AND SOUTHEASTERN FORT BEND COUNTIES
THROUGH 500 PM CDT...

AT 408 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
IOWA COLONY...OR NEAR MANVEL...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PEARLAND...SOUTHWESTERN LEAGUE CITY...MISSOURI CITY...WESTERN
FRIENDSWOOD...ALVIN...MANVEL...FRESNO...ARCOLA...BROOKSIDE VILLAGE...IOWA
COLONY...FAIRCHILDS...HILLCREST...LIVERPOOL...BONNEY...THOMPSONS...BRAZOS
BEND STATE PARK...FORT BEND HOUSTON...SIENNA PLANTATION...FIFTH STREET
AND CHOCOLATE BAYOU.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2930 9549 2940 9583 2960 9554 2958 9520
      2931 9518
TIME...MOT...LOC 2108Z 254DEG 9KT 2940 9542
Special weather statement, May 21, 4:46 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
446 PM CDT SAT MAY 21 2016

TXZ213-227-237-238-212230-
HARRIS TX-GALVESTON TX-BRAZORIA TX-FORT BEND TX-
446 PM CDT SAT MAY 21 2016

...STRONG THUNDERSTORMS ACROSS HARRIS...NORTHWESTERN GALVESTON...
NORTHEASTERN BRAZORIA AND EASTERN FORT BEND COUNTIES THROUGH 530 PM
CDT...

AT 446 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHWESTERN PEARLAND...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PASADENA...PEARLAND...LEAGUE CITY...SUGAR LAND...WESTERN BAYTOWN...
MISSOURI CITY...TEXAS CITY...FRIENDSWOOD...DEER PARK...EASTERN ROSENBERG...
ALVIN...NORTHERN ANGLETON...DICKINSON...STAFFORD...SOUTH HOUSTON...
BELLAIRE...WEST UNIVERSITY PLACE...LA MARQUE...SANTA FE AND WESTERN
SEABROOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2920 9550 2922 9563 2952 9581 2981 9575
      2988 9536 2979 9503 2954 9503 2919 9509
TIME...MOT...LOC 2146Z 217DEG 16KT 2957 9535
Local storm report, May 21, 5:45 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
545 PM CDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     FLOOD            5 WSW GALENA PARK       29.72N  95.32W
05/21/2016                   HARRIS             TX   TRAINED SPOTTER

            HIGH WATER OVER THE CURB AT NORTH WAYSIDE DRIVE AND
            INTERSTATE 45. ROAD IS IMPASSABLE.

&&

EVENT NUMBER HGX1600154

DCH
Local storm report, May 21, 5:58 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
558 PM CDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 N CLOVERLEAF          29.80N  95.17W
05/21/2016  E1.00 INCH       HARRIS             TX   TRAINED SPOTTER

            DIME TO QUARTER SIZED HAIL AT BELTWAY 8 AND INTERSTATE
            10.

&&

EVENT NUMBER HGX1600155

DCH
Local storm report, May 21, 6:19 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
619 PM CDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND DMG     2 WSW MANVEL            29.48N  95.39W
05/21/2016                   BRAZORIA           TX   PUBLIC

            TREES DOWN ON ROAD AT IOWA LANE JUST SOUTH OF HIGHWAY
            6.

&&

EVENT NUMBER HGX1600156

DCH

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:07 PM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda, Wharton3 hr
May 21, 7:22 PM CDTSpecial Weather StatementHGXLiberty38 min
May 21, 7:27 PM CDTSevere Thunderstorm WarningHGXBrazoria, Matagorda33 min
May 21, 8:17 PM CDTSpecial Weather StatementHGXBrazoria43 min
May 21, 8:39 PM CDTSpecial Marine WarningHGX36 min
May 21, 9:55 PM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda, Wharton2 hr
May 21, 9:58 PM CDTSpecial Weather StatementHGXBrazoria47 min
May 21, 9:59 PM CDTSpecial Marine WarningHGX61 min
May 22, 7:22 AM CDTAreal Flood AdvisoryHGXLiberty113 min
May 22, 9:09 AM CDTRiver Flood WarningHGXBrazoria40 hr
May 22, 9:15 AM CDTSpecial Marine WarningHGX45 min
May 22, 10:03 AM CDTSpecial Marine WarningHGX42 min
May 22, 12:11 PM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.